Alert archive / Maryland / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 102, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 4, 2021, 2:17 PM EDT for Calvert County, Charles County, Saint Mary's County, Maryland. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2021, 2:17 PM EDT (18:17 UTC)
- Expired
- Jun 4, 2021, 3:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Calvert County, MD, Charles County, MD, Saint Mary's County, MD
The radar
The Sterling radar (KLWX), 99 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 2:29 PM EDT | TSTM WND DMG | 2 Wsw Saint Leonard, MD | A TREE BLEW DOWN ON MD-265 MACKALL ROAD NEAR MATAPEAKE COURT. |
| Jun 4, 2:33 PM EDT | TSTM WND DMG | 2 Nnw Broomes Island, MD | A TREE BLEW DOWN ON MD-264 BROOMES ISLAND ROAD NEAR ROSS ROAD. |
| Jun 4, 2:54 PM EDT | MARINE TSTM WIND 41 | 2 W Drum Point, MD | A 36-KNOT (42 MPH) WIND GUST WAS MEASURED BY A MESONET AT THOMAS JOHNSON BRIDGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 12:59 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 381 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
418
WUUS51 KLWX 041817
SVRLWX
MDC009-017-037-041900-
/O.NEW.KLWX.SV.W.0102.210604T1817Z-210604T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
217 PM EDT Fri Jun 4 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Northwestern St. Marys County in southern Maryland...
Calvert County in southern Maryland...
East central Charles County in southern Maryland...
* Until 300 PM EDT.
* At 217 PM EDT, severe thunderstorms were located along a line
extending from near Prince Frederick to near Golden Beach, moving
east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Chesapeake Ranch Estates, Prince Frederick, Cuckold Creek, Sheridan
Point, Calvert Cliffs, Greenwell State Park, Hallowing Point, Saint
Leonard Creek, Town Creek, Flag Harbor, California, Golden Beach,
Lusby, Saint Leonard, Huntingtown, Drum Point, Hughesville, Long
Beach, Mechanicsville and Charlotte Hall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3838 7637 3835 7639 3831 7647 3848 7688
3854 7670 3854 7668 3856 7667 3863 7660
3859 7651 3852 7649 3839 7636
TIME...MOT...LOC 1817Z 283DEG 20KT 3858 7660 3848 7679
HAIL...<.75IN
WIND...60MPH
$$
RCM1 follow-up statement
157
WWUS51 KLWX 041830
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
230 PM EDT Fri Jun 4 2021
MDC017-041840-
/O.CAN.KLWX.SV.W.0102.000000T0000Z-210604T1900Z/
Charles MD-
230 PM EDT Fri Jun 4 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHARLES COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southern Maryland.
LAT...LON 3835 7639 3831 7647 3846 7674 3849 7670
3851 7665 3859 7652 3859 7651 3852 7649
3839 7636
TIME...MOT...LOC 1830Z 283DEG 20KT 3857 7653 3847 7672
$$
MDC009-037-041900-
/O.CON.KLWX.SV.W.0102.000000T0000Z-210604T1900Z/
St. Marys MD-Calvert MD-
230 PM EDT Fri Jun 4 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR NORTH CENTRAL ST. MARYS AND SOUTHERN CALVERT COUNTIES...
At 230 PM EDT, severe thunderstorms were located along a line
extending from near Prince Frederick to Golden Beach, moving east at
25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Chesapeake Ranch Estates, Prince Frederick, Greenwell State Park,
Saint Leonard Creek, Cuckold Creek, Town Creek, Sheridan Point, Flag
Harbor, Calvert Cliffs, California, Golden Beach, Lusby, Saint
Leonard, Drum Point, Long Beach, Calvert Beach, Barstow, Port
Republic, Dowell and Sandgates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3835 7639 3831 7647 3846 7674 3849 7670
3851 7665 3859 7652 3859 7651 3852 7649
3839 7636
TIME...MOT...LOC 1830Z 283DEG 20KT 3857 7653 3847 7672
HAIL...<.75IN
WIND...60MPH
$$
RCMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:59 PM EDT, 18 minutes earlier.
Area forecast discussion, Jun 4, 1:59 PM EDT, 18 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 159 PM EDT Fri Jun 4 2021 .SYNOPSIS... A trough of low pressure will push east of the area tonight. Strong Bermuda high pressure off the southeast coast will dominate the weather for this weekend through the middle of next week, bringing warm and moist air, and chances for showers and storms each afternoon. && .NEAR TERM /THROUGH TONIGHT/... Strong to severe thunderstorms currently extend along a line from Charles County, MD down through Albemarle County, VA. CAPE values in the 1000-2000 J/kg range, and effective shear in the 40 knot range have allowed for a pretty substantial damaging wind threat with any of these cells, particularly as they move into southern MD. This will be a quick moving threat however, with storms likely out of our region by at least early evening. The Severe Thunderstorm Watch goes until 9 PM this evening, but could see us lifting that earlier, as storms move to our southeast. Any showers and storms should depart by early evening with mostly clear skies prevailing overnight. A few patches of fog could form in the western valleys. Temperatures and humidity will be a touch lower behind the trough, with lows ranging from the mid 50s to mid 60s. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... Bermuda high pressure will control the weather this weekend, bringing with it a warm and moist airmass back into the region. With high temperatures into the low 90s and dew points into the low to mid 60s, could see some isolated thunderstorms as well. Think these would be relegated to the higher elevations west of the Blue Ridge, aided by the terrain circulations during the afternoon/early evening. Don't expect anything severe, but can never rule out a gusty thunderstorm or two. Low temperatures each night this weekend only dip into the mid 60s to low 70s (upper 50s to low 60s in the mountains). && .LONG TERM /MONDAY THROUGH THURSDAY/... Bermuda high pressure will continue to dominate the weather pattern through the long term period as well. Additionally, an upper-level ridge builds into the northern Plains. A frontal boundary is expected to stall somewhere to our north during the week, with a few upper-level disturbance perhaps interacting with that as they ride around the periphery of the ridge. This will bring continued chances for showers and thunderstorms next week mainly during peak heating periods. It looks like shear will be limited which should limit the threat for any strong to severe thunderstorms to form next week but there remains some uncertainty especially on the location of the stalled front. The main story for next week will be the potential multiple days of 90+ temperatures which combined with increase humidity may lead to heat indexes in the 95 to 100 range. && .AVIATION /17Z FRIDAY THROUGH TUESDAY/... Thunderstorm threat has ended for all terminals except for CHO. However, that should come to an end within the hour. Beyond that, VFR conditions will return for the foreseeable future, as high pressure takes control. Light southerly winds are expected during this period. Could see showers and storms any day in the forecast period, but are more likely into early next week. Think any storms stay west of the Blue Ridge this weekend. && .MARINE... Strong to severe storms continue to push east this afternoon, and will likely take a few hours to clear the waters. So, expect SMWs for the middle/lower Bay and lower to middle tidal Potomac through that period as those work their way through. After the storms push through this evening, winds will shift to the west in the wake of the passing upper trough. A brief gust or two near SCA criteria could occur on the northern part of the bay Saturday morning, but overall light winds are expected over the weekend. However, as winds become southerly due to high pressure offshore, channeled flow on the bay could approach SCA levels Saturday and Sunday evenings, but looks most likely to remain below criteria at this time. Light winds out of the south to south west are expected over the waters next week. SubSCA conditions are expected at this time. && .TIDES/COASTAL FLOODING... Light southerly winds will lead to elevate anomalies through the early parts of this weekend. Some of our tidal sites will likely reach action stage over the next few tidal cycles but minor flooding is not expected at this time. Winds will become more southwesterly this weekend which should push water away from our Chesapeake Bay sites but may lead to elevated water levels on the Tidal Potomac. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...CJL NEAR TERM...CJL SHORT TERM...CJL LONG TERM...CJL AVIATION...CJL MARINE...CJL TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Jun 4, 1:08 PM EDT, 1 hour 9 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 108 PM EDT Fri Jun 4 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-051715- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 108 PM EDT Fri Jun 4 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect this afternoon for southern Maryland and the Fredericksburg area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-051715- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 108 PM EDT Fri Jun 4 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect this afternoon for Orange County in central Virginia. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-051715- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 108 PM EDT Fri Jun 4 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CJL
In the hours before
Local storm report, Jun 4, 10:09 AM EDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1009 AM EDT FRI JUN 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND DMG 3 NW LONG GREEN 39.51N 76.56W
06/03/2021 BALTIMORE MD 911 CALL CENTER
CONCENTRATION OF TREE DAMAGE ALONG OVERSHOT COURT.
COUNTY 911 ESTIMATES DOZENS OF TREES DAMAGED.
&&
EVENT NUMBER LWX2104243
CPBLocal storm report, Jun 4, 11:27 AM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1127 AM EDT FRI JUN 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND DMG 2 ENE BEL AIR 39.54N 76.32W
06/03/2021 HARFORD MD 911 CALL CENTER
A FEW TREES BLEW DOWN ON CHEROKEE LANE.
&&
EVENT NUMBER LWX2104244
CPBLocal storm report, Jun 4, 11:36 AM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1136 AM EDT FRI JUN 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND DMG 2 ESE BEL AIR 39.52N 76.31W
06/03/2021 HARFORD MD 911 CALL CENTER
A COUPLE TREES BLEW DOWN ON PATTERSON MILL ROAD.
&&
EVENT NUMBER LWX2104245
CPBLocal storm report, Jun 4, 12:31 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1231 PM EDT FRI JUN 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND DMG 3 WSW CHURCHVILLE 39.55N 76.29W
06/03/2021 HARFORD MD 911 CALL CENTER
STRUCTURAL DAMAGE TO A GARAGE AND FIVE TREES DOWN IN
THE 2000 BLOCK OF CHURCHVILLE ROAD.
&&
EVENT NUMBER LWX2104246
CPBLocal storm report, Jun 4, 1:54 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
154 PM EDT FRI JUN 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 PM TSTM WND DMG 1 ENE MOUNT VERNON 38.72N 77.09W
06/04/2021 FAIRFAX VA DEPT OF HIGHWAYS
TREES WERE BLOWN DOWN NEAR THE INTERSECTION OF VA-623
OLD MOUNT VERNON ROAD AND MARYLAND STREET.
&&
EVENT NUMBER LWX2104247
DHLocal storm report, Jun 4, 2:03 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
203 PM EDT FRI JUN 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 PM MARINE TSTM WIND 3 S MOUNT VERNON 38.67N 77.11W
06/04/2021 M40 MPH CHARLES MD MESONET
&&
EVENT NUMBER LWX2104248
DHThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 9:00 PM EDT | Areal Flood Warning | LWX | Baltimore, Harford | 113 min |
| Jun 4, 12:36 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 39 min |
| Jun 4, 12:50 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Prince George's | 55 min |
| Jun 4, 1:36 PM EDT | Severe Thunderstorm Warning | LWX | Calvert, Charles, Prince George's, Saint Mary's | 39 min |
| Jun 4, 2:50 PM EDT | Severe Thunderstorm Warning | LWX | Calvert, Charles, Saint Mary's | 40 min |
| Jun 4, 3:19 PM EDT | Severe Thunderstorm Warning | LWX | Saint Mary's | 41 min |
| Jun 4, 3:54 PM EDT | Severe Thunderstorm Warning | LWX | Saint Mary's | 51 min |
| Jun 4, 4:44 PM EDT | Severe Thunderstorm Warning | LWX | Cecil | 22 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.